Illinois, 2010Hail and Damaging Winds in Illinois, September 21, 2010
September 21, 2010 · NWS DVN · 6 events in 4 counties and zones
During the afternoon of September 21, a cold front pushed a line of showers and thunderstorms across eastern Iowa, northwest Illinois and northeast Missouri. Hail up to the size of a golf ball fell in and around Cedar Rapids and wind gusts in excess of 60 mph were observed in areas along and north of Interstate 80.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of September 21, a cold front pushed a line of showers and thunderstorms across eastern Iowa, northwest Illinois and northeast Missouri. Hail up to the size of a golf ball fell in and around Cedar Rapids and wind gusts in excess of 60 mph were observed in areas along and north of Interstate 80.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 21, 2:40 AM CST, 10 hours 34 minutes earlier.
Area forecast discussion, Sep 21, 2:40 AM CST, 10 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 AM CDT TUE SEP 21 2010
.SYNOPSIS...
SUMMERTIME AIRMASS IN PLACE OVER THE CWFA THIS MORNING. A COLD FRONT
EXTENDED FROM NW KS NORTHEAST THROUGH NW IA AND ERN MN WITH
WIDESPREAD TSRA OCCURRING ONLY THE FRONT. FURTHER EAST STRONG SLY
FLOW WAS KEEPING TEMPERATURES QUITE MILD FOR A LATE SEPTEMBER NIGHT
WITH LOW 70S COMMON ACROSS THE CWFA. MID TO UPPER 60 DEWPOINTS ALSO
COVERED THE REGION. ON THE 00Z UPPER AIR ANALYSIS THE UPPER RIDGE
HAS MOVED EAST INTO THE GREAT LAKES WITH BROAD TROFFING IN PLACE
FROM THE HIGH PLAINS WEST THROUGH THE PACIFIC COAST. S/W/S WERE
EMBEDDED IN THE TROFF OVER THE NRN HIGH PLAINS AND ALSO OVER THE
GREAT BASINS. MOIST SLY H8 FLOW PRECEDED THE UPPER TROF AND WAS
FEEDING 12 TO 16C DEWPOINTS INTO THE CONVECTION ONGOING OVER THE
PLAINS AND NORTH CENTRAL U.S.
&&
.SHORT TERM...TODAY AND TONIGHT...
MODELS ARE CONSISTENT IN STALLING THE FRONT OVER IA/NRN IL BY THIS
EVENING AS IT STARTS TO LINE UP WITH THE MID LEVEL FLOW AND WITH THE
APPROACH OF THE NRN PLAINS/CENTRAL ROCKIES S/W THIS AFTERNOON.
EXPECT TSRA CURRENTLY OVER NW IA TO DROP SE INTO THE NWRN CWFA THIS
MORNING AND THEN ACROSS THE REST OF THE AREA THIS AFTERNOON. AREA
IS OUTLOOKED BY SPC WITH A SLIGHT RISK FOR SEVERE STORMS WHICH LOOKS
REASONABLE CONSIDERING THE HIGH CAPE EXPECTED AHEAD OF THE FRONT
THIS AFTERNOON AND WITH MARGINAL DEEP LAYER SHEAR. THE MAIN THREAT
MAY BE DAMAGING WINDS WITH THE HAIL THREAT LIMITED TO INITIAL STORM
DEVELOPMENT THIS AFTERNOON/EARLY THIS EVENING SINCE MODELS SOUNDING
SATURATE THE COLUMN QUICKLY AND WITH WBZ/S IN EXCESS OF 11KFT.
THERE IS ALSO A POTENTIAL FOR LOCALLY HEAVY RAINS ESPECIALLY TONIGHT
WITH THE BOUNDARY STALLED OVER THE AREA AND MODELS SHOWING THE
VEERING LLJ CONTINUING TO FEED HIGHER H8 DEWPOINTS INTO SE IA/NE
MO. THERE IS SOME UNCERTAINTY IN PLACEMENT OF HEAVY RAIN THREAT FOR
TONIGHT. MODEL QPF SUGGEST SRN IA/NRN MO BUT LOW LEVEL FORCING AND
UPPER DIVERGENCE SUGGESTS THE THREAT MAY BE FURTHER NORTH.
CONSIDERED ISSUING A FLASH FLOOD WATCH FOR THE SRN CWFA FOR
TONIGHT...BUT HELD OFF DUE TO THE UNCERTAINTY. TEMPS TO REMAIN
QUITE WARM TODAY ESPECIALLY CENTRAL AND SOUTH WITH HIGHS JUST A
LITTLE COOLER THAN YDA/S HIGHS. SINCE THE BOUNDARY WILL STILL BE
OVER THE AREA TONIGHT AND WITH EXTENSIVE CLOUD COVER FROM THE
CONVECTION LOW SHOULD STAY IN THE 60S OVER MOST OF THE AREA. ..DLF..
.LONG TERM...WEDNESDAY THROUGH MONDAY...
FORECAST FOCUS IS ON TEMPERATURES AND RAIN CHANCES LATE WED THROUGH
FRI AS ACTIVE BOUNDARIES CONTINUE TO INTERACT WITH THE WARM AND VERY
MOIST AIRMASS FEEDING INTO THE REGION.
CHALLENGE WED WILL BE LOCATION OF THE FRONT...THAT IS GENERALLY
DEPICTED STALLED S-SW TO E-NE ACROSS THE FORECAST AREA WITH AN
ON-GOING DECAYING MCS IN THE MORNING. THIS FRONT SHOULD THEN LIFT
BACK NORTH DURING THE DAY AS THE NEXT CYCLONE DEVELOPS IN THE PLAINS
IN RESPONSE TO THE NEXT UPPER SHORTWAVE LIFTING OUT OF THE SW. GFS
REMAINS SLOWEST WITH THIS NORTHWARD RETREAT AND HAVE KEPT FORECAST
CLOSER TO THE NAM AND ECMWF THAT LIFT THE BOUNDARY ALONG OR NORTH OF
THE HIGHWAY 20 CORRIDOR BY AFTERNOON. THIS SHOULD BATHE THE ENTIRE
AREA IN THE WARM...MOIST AIRMASS WITH HIGHS GENERALLY IN THE 80S.
THE WARM AIR ADVECTION WILL ALSO SPREAD H7 TEMPERATURES OF 8 TO 10
DEG C ACROSS IA BY AFTERNOON...EFFECTIVELY CAPPING ANY THUNDERSTORM
DEVELOPMENT DURING THE DAY. WILL...HOWEVER...CONTINUE WITH LOW
CHANCE POPS FOR THUNDERSTORMS THROUGH THE DAY...MAINLY TO ACCOUNT
FOR ANY LINGERING ACTIVITY IN THE MORNING.
WED NIGHT...THE SURFACE WARM FRONT WILL BE WELL NORTH OF THE
FORECAST AREA WITH THE LOW LEVEL JET AND BULK OF UPPER LEVEL
SHORTWAVE FORCING FAVORING MCS DEVELOPMENT WELL TO THE NW OF THE
FORECAST AREA. HOWEVER...THERE IS A SUGGESTION OF A WEAKER WING OF
WARM ADVECTION AND H8 CONVERGENCE ON THE SLOWLY VEERING 40 PLUS KT
H8 JET DEVELOPING OVER THE FORECAST AREA AND WILL MAINTAIN CHANCE
POPS FOR ELEVATED CONVECTION.
THU AND THU NIGHT...SURFACE CYCLONE TRACKS FROM THE CENTRAL PLAINS
NORTHEAST INTO THE UPPER GREAT LAKES...DRIVING THE COLD FRONT SE
THROUGH THE LOCAL AREA THU NIGHT. WITH CONSENSUS TIMING SHOWING AN
OVERNIGHT FROPA AND CAPPING H7 OVER THE AREA DURING THE DAY
THU...HAVE LOWERED THU AFTERNOON THUNDERSTORM CHANCES AND CONFINED
POPS TO THE NW. IN THE BREEZY PREFRONTAL WARM SECTOR...TEMPERATURES
SHOULD AGAIN SOAR WELL INTO THE 80S. OVERNIGHT...KEPT LIKELY POPS
ACROSS THE AREA WITH WIDESPREAD QPF IN THE QUARTER TO HALF INCH
RANGE LIKELY ON THE CONSERVATIVE SIDE GIVEN THE AXIS OF PW OF NEARLY
200 PERCENT OF NORMAL SHOWN BY THE GFS OVER THE AREA.
FRI STILL LOOKS MUCH COOLER FOLLOWING THE STRONG FROPA AND LOWERED
HIGHS SOME WITH BRISK COLD ADVECTION NW WINDS HOLDING TEMPERATURES
IN THE 60S AND 70S. OVER THE WEEKEND...THE GFS AND ECMWF HAVE
TRENDED TOWARD A MORE SIMILAR SOLUTION WITH A DEEP UPPER LOW
DEVELOPING OVER THE OHIO VALLEY...WHICH IS A SIGNIFICANT DEPARTURE
FOR EACH MODEL FROM EARLIER RUNS. THIS STILL FAVORS A SOMEWHAT COOL
AND UNSETTLED PATTERN FOR THE WEEKEND AND NO CHANGES MADE TO THE
FORECAST BEYOND FRI.
..SHEETS..
&&
.AVIATION...
TSRA SHOULD IMPACT ALL TAF SITES FROM THIS AFTERNOON INTO TONIGHT.
INITIAL ONSET OF TSRA THIS AFTERNOON IS COVERED WITH A VCTS AT ALL
LOCATIONS. TEMPOS WERE USED FOR THIS EVENING TO COVER THE PERIOD
WHEN COVERAGE SHOULD BE THE GREATEST. THE AREA IS OUTLOOKED FOR
SEVERE TSRA WITH THE MOSTLY LIKELY THREAT BEING DAMAGING WINDS.
EXPECT IFR/LIFR CONDITIONS WITH THE STRONGEST STORMS. COVERAGE OF
TSRA TO DECREASE AFTER MIDNIGHT.
..DLF..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
DLF/SHEETS
Hazardous weather outlook, Sep 21, 4:10 AM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 AM CDT TUE SEP 21 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
510 AM CDT TUE SEP 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL SPREAD INTO EAST CENTRAL IOWA BY LATE THIS
MORNING AND OVER THE REST OF THE AREA DURING THE AFTERNOON AND
WILL CONTINUE THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS
COULD BE SEVERE ESPECIALLY LATE THIS AFTERNOON AND THIS EVENING.
THE PRIMARY THREAT WILL BE DAMAGING THUNDERSTORMS WINDS...BUT
LARGE HAIL COULD ALSO OCCUR THIS AFTERNOON.
THE THUNDERSTORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINS MAINLY
THIS EVENING...ESPECIALLY SOUTH OF INTERSTATE 80. WIDESPREAD
AMOUNTS OF 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE
POSSIBLE. THE RUNOFF FROM THE HEAVY RAINS COULD CAUSE SOME MINOR
FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FRONTAL BOUNDARY LINGERING OVER THE REGION WILL PROVIDE A FOCUS
FOR THUNDERSTORM DEVELOPMENT FROM WEDNESDAY THROUGH THURSDAY NIGHT.
ON WEDNESDAY...THERE IS A LOW POTENTIAL FOR SEVERE STORMS WITH LARGE
HAIL AND DAMAGING WIND. THIS RISK IS GREATEST IN THE LATE AFTERNOON
AND EVENING HOURS NORTHWEST OF A LINE FROM MANCHESTER TO
MARENGO...WHERE THE STORM PREDICTION CENTER HAS A SLIGHT RISK.
THURSDAY AND THURSDAY NIGHT...ISOLATED THUNDERSTORMS ARE POSSIBLE
THURSDAY WITH MORE WIDESPREAD THUNDERSTORMS LIKELY THURSDAY NIGHT
WITH THE PASSAGE OF A COLD FRONT. SOME 0F THE STORMS OVERNIGHT
THURSDAY MAY BE CAPABLE OF PRODUCING WIND GUSTS OVER 50 MPH.
IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE LIKELY WITH STORMS
THURSDAY NIGHT. LOCAL RAINFALL AMOUNTS AS HIGH AS 1 TO 3 INCHES MAY
RESULT IN MINOR FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.
ALSO REPORTS OF RAINFALL IN EXCESS OF 1 INCH WOULD BE APPRECIATED.
In the hours before
Local storm report, Sep 21, 12:38 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
138 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM HAIL 2 NW MARION 42.05N 91.61W
09/21/2010 M1.50 INCH LINN IA TRAINED SPOTTER
MOSTLY QUARTER SIZED HAIL WITH A FEW HAIL STONES LARGER
THAN HALF DOLLARS.
&&
LEGROLocal storm report, Sep 21, 12:41 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
141 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL NE CEDAR RAPIDS 41.97N 91.67W
09/21/2010 M1.00 INCH LINN IA TRAINED SPOTTER
RELAYED FROM LINN COUNTY EMA.
&&
LEGROLocal storm report, Sep 21, 12:57 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
157 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM TSTM WND GST MONTICELLO 42.24N 91.19W
09/21/2010 E60 MPH JONES IA TRAINED SPOTTER
0154 PM TSTM WND DMG MONTICELLO 42.24N 91.19W
09/21/2010 JONES IA TRAINED SPOTTER
NUMEROUS TWO INCH DIAMETER TREE BRANCHES DOWN WITH PENNY
SIZE HAIL.
&&
LEGROLocal storm report, Sep 21, 1:03 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND GST MONTICELLO MUNICIPAL AI 42.23N 91.17W
09/21/2010 M53 MPH JONES IA AWOS
SUSTAINED 41 MPH.
&&
LEGROSpecial weather statement, Sep 21, 1:04 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
204 PM CDT TUE SEP 21 2010
IAZ051>053-063-064-212000-
JONES IA-BENTON IA-LINN IA-IOWA IA-JOHNSON IA-
204 PM CDT TUE SEP 21 2010
...HEAVY RAINFALL CAUSING PONDING OF WATER ON ROADS AND ROADSIDE
DITCHES TO FILL...
HEAVY RAINFALL HAS BEEN OBSERVED WITH THE THUNDERSTORMS MOVING
ACROSS BENTON AND LINN COUNTIES SINCE AROUND NOON. THE HEAVY
RAINFALL HAS BEEN MAINLY CONFINED TO CENTRAL AND SOUTHERN
BENTON...AND CENTRAL LINN COUNTIES. RAINFALL AMOUNTS HAVE LIKELY
EXCEEDED 1 INCH OVER A LARGE PORTION OF THIS AREA...WITH LOCAL
AMOUNTS OVER 2 INCHES.
THIS HEAVY RAINFALL HAS PRODUCED PONDING OF WATER ON ROADS AND FARM
FIELDS...AND ROADSIDE DITCHES ARE GETTING FILLED. SOME FLOOD PRONE
LOCATIONS MAY BECOME INUNDATED IF THE HEAVY RAINFALL CONTINUES.
EXPECT RISES ON AREA STREAMS AND CREEKS.
&&
LAT...LON 4209 9231 4230 9160 4223 9137 4193 9137
4185 9156 4186 9230
LELocal storm report, Sep 21, 1:12 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
212 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG MONTICELLO 42.24N 91.19W
09/21/2010 JONES IA EMERGENCY MNGR
POWER POLE AND LARGE TREE DOWN IN TOWN. TIME ESTIMATED
FROM RADAR.
0200 PM TSTM WND DMG 3 S CASCADE 42.26N 91.01W
09/21/2010 JONES IA EMERGENCY MNGR
SEMI TRUCK BLOWN OVER ON HIGHWAY 136. TIME ESTIMATED FROM
RADAR.
&&
LEGROHail, Putnam
- When
- September 21, 1:14 PM CST
- Where
- Putnam County, 1.71 mi WSW of Mc Nabb
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.170, -89.250
Quarter-sized hail fell about 2 miles west southwest of Mc Nabb, IL at 214 pm CDT September 21.
Hail, Jo Daviess
- When
- September 21, 2:10 PM CST to 2:15 PM CST
- Where
- Jo Daviess County, Elizabeth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.320, -90.220
Quarter-sized hail fell in Elizabeth, IL between 310 pm CDT and 315 pm CDT September 21.
Hail, Jo Daviess
- When
- September 21, 2:27 PM CST
- Where
- Jo Daviess County, 0.51 mi W of Stockton
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.350, -90.010
Half dollar-sized hail fell in Stockton, IL at 327 pm CDT September 21.
Thunderstorm Wind, Jo Daviess
- When
- September 21, 2:30 PM CST
- Where
- Jo Daviess County, 0.69 mi N of Nora
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.460, -89.930
Wind gusts estimated to be 50 to 60 mph were observed about 1 mile east southeast of Nora, IL around 330 pm CDT September 21.
Thunderstorm Wind, Rock Island
- When
- September 21, 2:35 PM CST
- Where
- Rock Island County, 0.52 mi E of Hampton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.550, -90.410
Wind gusts estimated to be 60 mph blew down a 3 inch diameter tree branch across a road in Hampton, IL around 335 pm CDT September 21.
Thunderstorm Wind, Whiteside
- When
- September 21, 3:30 PM CST
- Where
- Whiteside County, 1.24 mi SE of Deer Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.610, -89.680
Wind gusts estimated to be 60 mph were observed in Deer Grove, IL around 430 pm CDT September 21.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, September 21 to 30, 2010100 injured · $165,000 · 5 events
- Hail and Damaging Winds in Minnesota, September 21, 2010$5.0 million · 1.5 in hail · 6 events
- Hail and Damaging Winds in Illinois, September 21, 20101 injured · $1.0 million · 1 in hail · 27 events
- Hail and Damaging Winds in Michigan, September 21, 2010$850,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Iowa, September 21, 2010$661,000 · 1.75 in hail · 19 events
- Damaging Winds and Heavy Rain in Arizona, September 21, 2010$425,000 · 80 kt wind · 6 events
- Flash Flooding and Hail in Iowa, September 21, 2010$185,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Michigan, September 21, 20101 injured · $56,000 · 56 kt wind · 22 events
- Hail and Damaging Wind in Illinois, September 21, 2010$170,000 · 61 kt wind · 4 events
- Damaging Winds in Wisconsin, September 21, 2010$75,000 · 61 kt wind · 3 events
- Tornado and Hail in Wisconsin, September 21, 2010$1,000 · EF0 · 16 events
- Damaging Wind in Alabama, September 21, 2010$20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258982, 258984, 258985, 258986, 258988, 258989.